Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 147, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 19, 2013, 6:21 PM CDT for Jackson County, Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2013, 6:21 PM CDT (23:21 UTC)
- Expired
- Sep 19, 2013, 6:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 706 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:34 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Sep 19, 2:34 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 234 PM CDT Thu Sep 19 2013 .SHORT TERM...(This Evening through Tonight) Issued at 234 PM CDT THU SEP 19 2013 This afternoon, a line of thunderstorms has developed along a cold front from southwestern Iowa through southeastern Nebraska into north central Kansas. This cold front will continue to dive southeastward toward the area this afternoon with thunderstorms entering northwestern Missouri by 3PM. These storms will have the potential to be severe with the initial concerns being damaging wind and marginal hail. Instability this afternoon is more than sufficient with MUCAPE values between 1500-2000J/KG. Moisture is plentiful with dewpoints in the mid 60s to near 70. Mid level lapse rate are moderate which would support small to marginally severe hail possible this afternoon into the early evening. The low level lapse rates will be strong, and couple this with good vertical shear and, damaging winds will most likely be the main threat with little bowing segments possible. Another possible concern with these storms will be heavy rainfall as PWAT values are in the 1.50"-2.00" range and training may be a concern as winds parallel the boundary with this slow moving front. Although widespread flooding is not a concern with the recent dry conditions across the area, localized flooding will be possible if heavy rains train across the same area especially ones that are flood prone. Otherwise, these storms will continue to drop southeast with the front during the overnight hours with many areas picking up 1"-2" of precipitation and some local area picking up even more. This front will clear the area by Friday morning with just a few remaining showers across the extreme southern CWA around sunrise. .LONG TERM...(Friday through Thursday) Issued at 234 PM CDT THU SEP 19 2013 Friday-Sunday: A spectacular weekend is in store for the region as high pressure takes control on Friday. Lingering showers will quickly clear Friday morning, with skies clearing through the day. With fairly strong cold advection moving across the area, temperatures will only climb into the middle 70s in most areas. Little to no change in the forecast for the weekend as temperatures in the 70s are expected under a sunny sky. In response to mid-level troughing crossing the Rockies on Sunday, winds will turn to the south and usher in slightly warmer readings. Monday-Wednesday: The aforementioned mid-level trough will quickly sweep through the region on Monday, pulling limited moisture eastward through the Plains. A few scattered showers or thunderstorms will be possible as this wave moves through, however the highest rain chances will focus themselves over the Northern Plains on Monday. Dry conditions and warmer temperatures will return for the middle to end of next week as a large trough forms over the western third of the CONUS. Deep southwesterly flow will push high temperatures back above normal towards the upper 80s. Have bumped up temperatures a few degrees over populated guidance. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1236 PM CDT THU SEP 19 2013 Outflow boundary heading toward STJ appears to be washing out and morning showers and thunderstorms that were approaching the terminal have diminished. The main concern for aviators for the remainder of today will be a cold front which is currently extending from near Omaha to Great Bend. This front will continue to progress southeastward through the afternoon. Thunderstorms are expected to redevelop on this frontal boundary this afternoon and move into the terminals between 22Z-01Z. These storms are expected to form into a slow moving line of thunderstorms with periods heavy rainfall between 01Z-05Z at MCI. Stronger storms may be capable of strong winds of 30-50kts however difficulty in forecasting timing of these winds preclude a TAF mention. Otherwise in heavier storms there will be periods of temporarily reduced vsbys to 1-3SM as well as occasional MVFR cigs. Thunderstorms will continue through 06Z-09Z with no cig/vis restrictions and showers will end by 07Z-09Z. Winds will be out of the south-southwest out ahead of the cold front around 15kts with gusts around 25kts. FROPA will occur at the terminals between 01Z-03Z with wind veer to the northwest behind the front between 7-12kts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...73 LONG TERM...Dux AVIATION...73
Hazardous weather outlook, Sep 19, 12:50 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1250 PM CDT THU SEP 19 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1250 PM CDT THU SEP 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THIS AFTERNOON...THUNDERSTORM ACTIVITY IS DEVELOPING ALONG A COLD FRONT ACROSS SOUTHEASTERN NEBRASKA INTO NORTH CENTRAL KANSAS EARLY THIS AFTERNOON. THUNDERSTORMS WILL MOVE INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI BY MID AFTERNOON AS THE COLD FRONT BEGINS MOVING THROUGH THE STATE. THESE AFTERNOON STORMS...ASSOCIATED WITH THE FRONT...MAY BE STRONG ENOUGH TO PRODUCE SOME ISOLATED SEVERE WEATHER THOUGH THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY WEATHER CONCERNS...THOUGH HEAVY RAIN MAY ALSO BE AN ISSUE GIVEN THE ABUNDANT MOISTURE AVAILABLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MELL
In the hours before
Local storm report, Sep 19, 3:16 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT THU SEP 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND DMG TARKIO 40.44N 95.38W
09/19/2013 ATCHISON MO LAW ENFORCEMENT
TREE DOWNED ONTO A HOUSE IN TARKIO...TIME ESTIMATED VIA
RADAR
&&
MDUXLocal storm report, Sep 19, 3:59 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 PM CDT THU SEP 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG CLEARMONT 40.51N 95.03W
09/19/2013 NODAWAY MO EMERGENCY MNGR
TREE LIMBS DOWN ON POWERLINES
0340 PM TSTM WND DMG MOUND CITY 40.14N 95.23W
09/19/2013 HOLT MO LAW ENFORCEMENT
TREE DOWN
0347 PM TSTM WND DMG HOPKINS 40.55N 94.82W
09/19/2013 NODAWAY MO EMERGENCY MNGR
LARGE TREE LIMBS DOWN
&&Local storm report, Sep 19, 4:12 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CDT THU SEP 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST HOPKINS 40.55N 94.82W
09/19/2013 E60 MPH NODAWAY MO TRAINED SPOTTER
ESTD WINDS AROUND 60 MPH
&&
MJLocal storm report, Sep 19, 4:13 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT THU SEP 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST 3 S GRANT CITY 40.44N 94.41W
09/19/2013 E50 MPH WORTH MO PUBLIC
&&
MJLocal storm report, Sep 19, 4:23 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
423 PM CDT THU SEP 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 SW PARNELL 40.42N 94.65W
09/19/2013 NODAWAY MO TRAINED SPOTTER
6-10 INCH DIAMETER TREE LIMBS DOWN
&&
MJLocal storm report, Sep 19, 5:05 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT THU SEP 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND DMG GRANT CITY 40.49N 94.41W
09/19/2013 WORTH MO PUBLIC
LARGE TREE BRANCHES...SMALL TREES AND POWER LINES DOWN
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 2:44 PM CDT | Special Weather Statement | EAX | Atchison | 16 min |
| Sep 19, 3:15 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 30 min |
| Sep 19, 3:29 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 31 min |
| Sep 19, 3:56 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 34 min |
| Sep 19, 6:57 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson, Platte | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.